Ohio, 2024Winter Storm in Ohio, January 19 to 21, 2024
January 19 to 21, 2024 · NWS CLE · 7 events in 7 counties and zones
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th it intensified off the East Coast as cold air poured into the region.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th it intensified off the East Coast as cold air poured into the region. The light snow with the clipper on January 19th was enhanced by moisture picked up off of Lake Erie as colder air poured in. Continued cold air advection behind the East Coast low into the 20th and early 21st allowed lake effect snow showers to continue, particularly in the higher elevations in the Snowbelt region of extreme Northeast Ohio. The heaviest snow generally occurred during the daytime hours on January 19th in and around the Cleveland area, though the higher terrain of Geauga and Ashtabula Counties saw another period of moderate to heavy lake effect snow showers on the 20th. Snow rates reached 1 to 2 inches per hour at times with visibility occasionally falling below a quarter of a mile, especially in bands of heavy lake enhanced snow on the 19th. A trained spotter reported a prolonged storm total of 21.4 inches in Monroe Township in Ashtabula County. Other select reports include spotters reporting 13.1 inches in Garfield in Cuyahoga County, 12.5 inches in Macedonia in Summit County, 9.7 inches in Elyria in Lorain County and 9 inches in Streetsboro in Portage County. Cleveland Hopkins International Airport measured 6.9 inches of snow with this storm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 18, 9:52 PM EST, 3 hours 8 minutes earlier.
Area forecast discussion, Jan 18, 9:52 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
952 PM EST Thu Jan 18 2024
.SYNOPSIS...
A weak low pressure will merge with a low tracking towards the area
from the south today, quickly pushing off the East Coast on Friday.
A surface trough will linger into Saturday night before high
pressure build over the area on Sunday and persists into the start
of next week.
&&
.NEAR TERM /THROUGH FRIDAY NIGHT/...
9:45 PM Update...
Starting to see snow fill in on radar to our west, likely moving
into the I-75 corridor in the next hour or two. Latest 00Z
suite of hi-res model guidance has been trending a bit lower
with overall QPF (and thus snow) across the area through tonight
and tomorrow morning, leading to about a reduction of 0.5-1" in
the advisory area and 1-1.5" in the warning area. Overall
though, expected impacts and headlines will remain unchanged.
Previous Discussion...
Light snow showers may linger this afternoon as a weak
disturbance continues to move out of the area associated with
weak frontogenetic forcing. No accumulations are expected with
this. Temperatures today have reached into the mid 20s.
The more impactful weather will begin tonight as a surface low
tracks up the Appalachians, merging with the weak system over the
Great Lakes. The placement of this low will allow the entire area to
remain in the cold sector of the low, which will keep all
precipitation as snow. Initial onset of snowfall for western
counties will be around 03Z Friday, gradually spreading east to
become widespread by 07Z Friday. With this update, models remains
fairly consistent, with the only exception is the onset may be an
hour or two earlier than previously forecast. As a result, periods
of light to moderate snow will result in a widespread 2-4" with
locally higher amount possible. The best support for heavy snowfall
will occur late tonight into Friday morning as the area lays under
the left-exit of the upper level jet, resulting in possible rates of
0.5"/hr or more in heavier bands. This will make the timing less
than ideal as it is likely to cause impacts to the Friday morning
commute across the area. The aforementioned low pressure that will
be associated with this snowfall into Friday morning will drift off
the East Coast Friday, leaving a trough lingering over the area.
Overnight lows will drop into the low 20s.
The aforementioned trough axis will extend southeast to northwest
across the area Friday afternoon, allowing for winds to gain more of
a northerly component which will ultimately usher in even colder
air aloft (-16 to -20C). This coupled with lingering synoptic
moisture will allow for snow showers across the area to persist, but
will mark the gradual shift to a lake effect snow setup versus a
synoptic system. By Friday afternoon, low level lapse rates will
steepen to near 8C/km. Although snow showers may become a bit more
scattered along and east of I71, a deep dendritic growth zone
coupled with high liquid-to-snow ratios may result in quick
accumulations, resulting in potential impacts to the evening commute
as well.
By late Friday evening, a drier airmass will begin to nose into the
western and southern counties, allowing for a decrease in snow
potential and intensity outside of the counties downwind of Lake
Erie (approx. Erie/Huron counties east to northwest Pennsylvania
counties) and marking a shift to a lake effect snow pattern. As a
result, all Winter Weather Advisories are set to expire late Friday
evening/early overnight. High temperatures on Friday will reach into
the mid 20s.
Now shifting to the lake effect portion of the system starting
Friday night... A shift of winds to the north-northwest will allow
for a fetch to develop across Lake Erie with the potential to tap
into Lake Huron. This will result in lake effect snow bands as far
west as Erie/Lorain/Huron Counties in Ohio, then gradually shift to
the primary snowbelt later Friday night as winds become
northwesterly. As a result, the counties highlighted in the Winter
Storm Warning have the potential to get an additional 3-5" of new
snow, possibly higher in the higher elevations and in NW PA where
the lake effect will persist longer. With this afternoon update,
Crawford County PA has been added to the Winter Storm Warning as
confidence is growing that at least the northern portion of the
county will receive 7-12" of snow in total. The lake effect snow
will continue into the short term period, but gradually become more
centered over far northeast OH and northwest PA by Saturday morning.
In addition to the snowfall, Friday night will also be the coldest
night with lows dropping into the single digits for much of the
area, with negative wind chills expected.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper trough and reinforcing surface trough both drop north to south
through the region on Saturday, providing a recharge to the low
level moisture availability and warranting an increase in lake
effect snow chances into early Saturday night. Northwest flow allows
for a connection potentially off of Lake Huron. Will have saturation
in the crystal growth layer and a depth up to around 850mb with
some convective lapse rates under that inversion, so will be
expecting additional accumulations from Saturday into Saturday night
before ending by Sunday morning. In the meantime, Canadian high
pressure builds from the plains region into the Ohio Valley through
the weekend. This airmass will be working eastward out of the CWA by
Sunday with rapidly recovering 1000-500mb thicknesses and 850mb
temperatures into Sunday night, and for most locations, Sunday will
be the last day with the forecast high temperature below freezing
for a while as we head into a much milder regime compared to this
past weekend and work week. Until then, Saturday is another day
largely back into the teens for highs across the area.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
Wholesale pattern change coming into play with return flow at
the surface and ridging aloft with a developing low pressure
system tracking out of the southern plains region and stalling
around the lower Mississippi into the Ohio Valleys. Expecting an
eventual low level flux of moisture into the CWA< increasing
POPs through the long term, and temperatures well into the 40s
by the time Wednesday comes around. Given the recent cold
weather and upcoming snowfall for Friday and Saturday, will need
to watch snow melt, added rainfall and reaction of the melting
ice on the area rivers through this period, especially middle of
the week as dewpoints climb above 40F.
&&
.AVIATION /00Z Friday THROUGH Tuesday/...
Low stratus remains across the area with variable ceilings
ranging between 2000-7000 ft. Widespread snow will quickly
overspread the area from the west tonight, with steady
visibilities of 1 to 2 SM and ceilings down to at least 800-1500
ft. Periodic visibilities down to 1/2 SM and maybe isolated 1/4
SM especially along the lakeshore and in the snowbelt region of
Northeast Ohio and Northeast Pennsylvania.
Areal snow dissipates from west to east, giving in to lake
effect snow across the snowbelt of Northeast Ohio and
Pennsylvania by Friday afternoon. Because of this snow will
become more showery and visibilities/ceiling will become more
variable. MVFR ceilings should remain even after snow
dissipates.
Light and variable winds tonight become north-northwest at 8-10
knots through Friday morning from west to east and then
strengthening to 10 to 15 knots with gusts up to 20 knots during
the afternoon and evening hours.
Outlook...Lake effect snow continues across the snowbelt of
Northeast Ohio and Northwest Pennsylvania through Sunday
morning. Non-VFR with snow is expected areawide Monday night
through Tuesday morning, transitioning to all rain by Tuesday
afternoon.
&&
.MARINE...
Western basin of Lake Erie west of the islands is largely ice
covered, and some ice extends east of Marblehead and Cedar Point.
Shore ice formation could increase through Sunday with colder air
remaining in place and not forecast to come above freezing during
this period. For the portions of the lake not affected by ice, winds
become northwesterly 15-25kts Friday as low pressure moves west to
east south of Lake Erie, increasing to 20-30kts for the central
basin on Saturday. Wave heights increase to 4-6ft in the central
basin, 3-5ft eastern basin through Saturday night. As high pressure
then moves southeast of the lake, winds become southwesterly Sunday
night through Wednesday 10-20kts.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 7 PM EST Friday for OHZ003-
006>008-017-018-027>031-036>038-047.
Winter Storm Warning until 4 AM EST Saturday for OHZ009>011-
019>021.
Winter Storm Warning from 1 AM Friday to 10 PM EST Saturday
for OHZ012>014-089.
Winter Weather Advisory from 1 AM Friday to 4 AM EST Saturday
for OHZ022-023-032-033.
PA...Winter Storm Warning from 1 AM Friday to 4 AM EST Sunday for
PAZ001>003.
MARINE...Small Craft Advisory from 11 AM Friday to 7 AM EST Sunday for
LEZ145>148.
Small Craft Advisory from 11 AM to 8 PM EST Friday for LEZ149.
&&
SYNOPSIS...Campbell
NEAR TERM...Campbell/Saunders
SHORT TERM...26
LONG TERM...26
AVIATION...Saunders
MARINE...26Hazardous weather outlook, Jan 18, 3:09 PM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
309 PM EST Thu Jan 18 2024
OHZ003-006>008-017-018-027>031-036>038-047-192015-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-Crawford-Richland-
Ashland-Wayne-Marion-Morrow-Holmes-Knox-
309 PM EST Thu Jan 18 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 PM
EST FRIDAY...
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
Wind chills may fall into the 5 to 15 below zero range on Friday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ022-023-032-033-192015-
Portage-Trumbull-Stark-Mahoning-
309 PM EST Thu Jan 18 2024
...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 4 AM EST
SATURDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-192015-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
309 PM EST Thu Jan 18 2024
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ009>011-019>021-192015-
Erie-Lorain-Cuyahoga-Huron-Medina-Summit-
309 PM EST Thu Jan 18 2024
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 4 AM
EST SATURDAY...
This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Wind chills may fall into the 5 to 15 below zero range on Friday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ012>014-089-192015-
Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
309 PM EST Thu Jan 18 2024
...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 10 PM EST
SATURDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001>003-192015-
Northern Erie-Southern Erie-Crawford-
309 PM EST Thu Jan 18 2024
...WINTER STORM WARNING IN EFFECT FROM 1 AM FRIDAY TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 18, 8:03 PM EST, 4 hours 57 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
803 PM EST Thu Jan 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Snow 2 ENE Maumee 41.58N 83.63W
01/18/2024 M2.0 inch Lucas OH Trained Spotter
12-hour snowfall.
&&
Event Number CLE2400041
SefcovicWinter Storm, Cuyahoga
- When
- January 19, 1:00 AM EST to 10:00 PM EST
- Where
- Cuyahoga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.479, -81.678 (the zone’s center; the record gives no point)
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th it intensified off the East Coast as cold air poured into the region. The snow with the clipper on January 19th was enhanced by moisture picked up off of Lake Erie as colder air poured in, leading to locally heavier snow. There was a period of steadier and at times heavy snow from the mid-morning through the early evening hours on the 19th when the lake-enhanced snow was most prevalent. Snow rates reached 1 to 2 inches per hour at times with visibility occasionally falling below a quarter mile with the heavier lake enhanced snow bands. This resulted in very poor travel conditions under these lake enhanced bands with numerous accidents reported. A trained spotter reported 13.1 inches of snow in Garfield Heights. Other selected spotter reports include 13 inches in both Cleveland Heights and Shaker Heights, 10.5 inches in North Royalton, 9.9 inches in Parma and Seven Hills, 9.3 inches in Broadview Heights, 8.3 inches in Strongsville and 8 inches in Westlake. A CoCoRaHS observer measured 8 inches of snow in Lakewood, with 6.9 inches at Cleveland Hopkins Airport. Lake effect snow showers re-developed on January 20th and brought light additional accumulations to parts of the county.
Winter Storm, Lorain
- When
- January 19, 1:00 AM EST to 10:00 PM EST
- Where
- Lorain forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.453, -82.151 (the zone’s center; the record gives no point)
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th it intensified off the East Coast as cold air poured into the region. The snow with the clipper on January 19th was enhanced by moisture picked up off of Lake Erie as colder air poured in, leading to locally heavier snow. There was a period of steadier and at times heavy snow during the morning hours on the 19th when a slow-moving band of lake-enhanced snow drifted across much of Lorain County. There was another burst of heavier lake-enhanced snow during the mid-afternoon. Snow rates reached 1 to 2 inches per hour at times with visibility occasionally falling below a quarter mile under heavier lake enhanced snow bands. This resulted in poor travel conditions under these lake enhanced bands with accidents reported. Selected spotter reports include 9.7 inches in Elyria, 7.5 inches in Wellington and 5.3 inches in Amherst.
Winter Storm, Geauga
- When
- January 19, 2:00 AM EST to January 21, 2:00 AM EST
- Where
- Geauga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.500, -81.179 (the zone’s center; the record gives no point)
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th it intensified off the East Coast as cold air poured into the region. The light snow with the clipper on January 19th was enhanced by moisture picked up off of Lake Erie as colder air poured in. Continued cold air advection behind the East Coast low into the 20th and early 21st allowed lake effect snow showers to continue. There was a period of steadier and at times heavy snow during the afternoon and early evening hours on the 19th. Lake effect snow was heavy at times again on the 20th before gradually diminishing and ending by the early morning hours on the 21st. Snow rates reached 1 inch per hour at times with visibility occasionally falling below a half mile when snow was most intense. A trained spotter reported a prolonged storm total of 9.5 inches in Novelty, with other spotters reporting 8.3 inches in Burton and 7.8 inches in Chesterland. A CoCoRaHS observer measured 8 in Thompson, with a Cooperative observer in Chardon reporting 7.6 inches.
Winter Storm, Portage
- When
- January 19, 2:00 AM EST to 10:00 PM EST
- Where
- Portage forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.168, -81.197 (the zone’s center; the record gives no point)
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th it intensified off the East Coast as cold air poured into the region. The snow with the clipper on January 19th was enhanced by moisture picked up off of Lake Erie as colder air poured in, leading to locally heavier snow. There was a period of steadier and at times heavy snow during the afternoon and early evening hours on the 19th when a slow-moving band of lake-enhanced snow drifted across much of Portage County. Snow rates reached 1 to 2 inches per hour at times with visibility occasionally falling below a quarter mile within this heavier lake enhanced snow band. This resulted in very poor travel conditions under these lake enhanced bands with accidents reported. A trained spotter reported 9 inches of snow in Streetsboro. CoCoRaHS observers measured 7 inches of snow in Mantua and 6.2 inches in Kent. The public reported 7 inches of snow in Edinburg. Lake effect snow showers re-developed on January 20th and brought light additional accumulations to northern parts of the county.
Winter Storm, Summit
- When
- January 19, 2:00 AM EST to 10:00 PM EST
- Where
- Summit forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.126, -81.532 (the zone’s center; the record gives no point)
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th intensified off the East Coast as cold air poured into the region. The snow with the clipper on January 19th was enhanced by moisture picked up off of Lake Erie as colder air poured in, leading to locally heavier snow. There was a period of steadier and at times heavy snow from the late morning through early evening hours on the 19th when a slow-moving band of lake-enhanced snow drifted across much of northern Summit County. Snow rates reached 1 to 2 inches per hour at times with visibility occasionally falling below a quarter mile within this heavier lake enhanced snow band. This resulted in very poor travel conditions under these lake enhanced bands with numerous accidents reported. A trained spotter reported 12.5 inches of snow in Macedonia. Other spotters reported 8 inches of snow in Hudson and Sagamore Hills, with 6.1 inches in Richfield. Lake effect snow showers re-developed on January 20th and brought light additional accumulations to northern parts of the county.
Winter Storm, Medina
- When
- January 19, 2:00 AM EST to 10:00 PM EST
- Where
- Medina forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.118, -81.900 (the zone’s center; the record gives no point)
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th it intensified off the East Coast as cold air poured into the region. The snow with the clipper on January 19th was enhanced by moisture picked up off of Lake Erie as colder air poured in, leading to locally heavier snow. There was a period of steadier and at times heavy snow during the mid-morning and early afternoon hours on the 19th when a slow-moving band of lake-enhanced snow drifted across much of Medina County, with another heavy lake-enhanced band briefly impacting the area later in the afternoon. Snow rates reached 1 to 2 inches per hour at times with visibility occasionally falling below a quarter mile under heavier lake enhanced snow bands. This resulted in poor travel conditions under these lake enhanced bands with accidents reported. Selected spotter reports include 7.9 inches in Brunswick, 7.4 inches in Hinckley, and 5.6 inches in Lodi. A CoCoRaHS observer measured 6.4 inches in Medina.
Winter Storm, Ashtabula
- When
- January 19, 4:00 AM EST to January 21, 2:00 AM EST
- Where
- Ashtabula forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
A weak clipper moved across the Ohio Valley on January 19th bringing light snow to the region. As the clipper progressed east into the 20th it intensified off the East Coast as cold air poured into the region. The light snow with the clipper on January 19th was enhanced by moisture picked up off of Lake Erie as colder air poured in. Continued cold air advection behind the East Coast low into the 20th and early 21st allowed lake effect snow showers to continue. There was a period of steadier and at times heavy snow during the afternoon and early evening hours on the 19th. Lake effect snow was heavy at times again overnight through the morning of the 20th before gradually diminishing and ending by the early morning hours on the 21st. Snow rates reached 1 to 2 inches per hour at times with visibility occasionally falling below a quarter of a mile when snow was most intense. A trained spotter reported a prolonged storm total of 21.4 inches in Monroe Township, with another spotter in Pierpont reporting 20.2 inches. Other selected spotter reports include 11.7 inches in Jefferson and 10 inches in Harpersfield Township.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Tennessee, January 19, 20241 death · 1 event
- Coastal Flood in Guam, January 19 to 21, 20241 injured · $106,000 · 4 events
- Heavy Snow and Winter Weather in West Virginia, January 19 to 20, 202440 events
- Cold in South Dakota, January 19 to 20, 202424 events
- Winter Storm and Winter Weather in Virginia, January 19 to 20, 202422 events
- Winter Storm and Winter Weather in Maryland, January 19 to 20, 202419 events
- Cold in Oklahoma, January 19, 202419 events
- Winter Storm and Winter Weather in New Jersey, January 19, 202416 events
- Winter Storm and Winter Weather in West Virginia, January 19 to 20, 202411 events
- Flooding and Heavy Snow in California, January 19 to 22, 202411 events
- Cold in Iowa, January 19 to 20, 202411 events
- Winter Storm and Winter Weather in Pennsylvania, January 19, 202410 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161418, 1161422, 1161417, 1161419, 1161420, 1161421, 1161416.